The word on the streets is that the most abused drugs these days are found not being creatively cooked or grown, but bought over the counter at pharmacies near you. The medications that are most often misused are not for recreational use but the reduction of back pain, neck pain and headaches.
That same pain is the body’s designed warning system. The warning system acts as an alarm to alert you when a limit of dysfunction has been reached by your body, and your body is no longer equipped to handle the activity and adapt further. Unfortunately far too many of us rely on these drugs to ignore or mask the pain which temporarily turns off the warning system.
The Snooze Alarm For Pain
Acetaminophen, sold under the brand name Tylenol, among others, may be one of the most dangerous medicines on the market. That’s alarming as almost every household has a bottle of this and does not think twice about using it.
An overdose of Acetaminophen is the leading cause for calls to Poison Control Centers across the U.S., with upwards of 100,000 cases per year. This statistic includes the 56,000 emergency room visits, 2,600 hospitalizations and an estimated 458 deaths due to acute liver failure.
That’s right – liver failure. Acetaminophen is more dangerous than you previously suspected because it can be toxic to your liver even at the recommended doses when taken daily for just a couple of weeks.
The risk of severe liver damage and/or death increases significantly if you:
- Take more than one regular strength (325 mg) acetaminophen when combined with a narcotic analgesic like codeine or hydrocodone.
- Take more than the prescribed dose of an acetaminophen-containing product in a 24-hour period.
- Take more than one acetaminophen-containing product at the same time.
- Drink alcohol while taking an acetaminophen product.
The Over The Counter Statistics
Last year, PBS News reported that 1,500 deaths over the past decade are linked to taking a little bit more acetaminophen than the recommended dosage. The problem is that acetaminophen is considered relatively safe when taken as recommended; the margin between a safe dose and potentially lethal one is minuscule. An FDA advisory panel recommended adding a warning label about liver damage to acetaminophen as early as 1977, but it was not done until 2009.
On January 14, this year, the FDA finally issued a statement urging doctors and other health professionals to discontinue prescribing and dispensing prescription combination drug products that contain more than 325 milligrams (mg) of acetaminophen per tablet, capsule, or another dosage unit. They go on to state that there is no evidence that by taking more there is any benefit that outweighs the risk of severe liver damage.
Break The Cycle of Pain
Here at our practice, our expert team understands the pain that you are suffering with and we are her to help you break the bad habits of masking the pain and begin your healing process by addressing the cause. Call today before your health suffers another self-inflicted setback!
For Your Health,